A 34-year-old male with past medical history of asthma and major depressive disorder presents to the emergency department with fever, tachycardia, and right lower extremity pain and swelling. The patient was recently hospitalized for an asthma exacerbation where there was a reported MRSA outbreak. Physical examination is concerning for cellulitis of right lower extremity. Home medications include albuterol and phenelzine. Patient reports an allergy to vancomycin which results in anaphylaxis. Which of the following antibiotics should be avoided when treating this patient’s infection?
This patient is on a home medication of phenelzine, an antidepressant which belongs to the Monoamine Oxidase Inhibitor (MAOI) class. MAOIs are associated with tyramine reactions, serotonin syndrome, and other medication incompatibilities. It is not only important for emergency medicine physicians to be able to recognize the presentation of the complications of this drug class, but also not to cause a harmful reaction themselves. Emergency medicine physicians should not administer meperidine, dextromethorphan, linezolid, tramadol, propoxyphene, selective serotonin reuptake inhibitors (SSRIs), or selective serotonin-norepinephrine reuptake inhibitors (SSNRIs) to patients on MAOIs due to risk of inducing serotonin syndrome. Emergency medicine physicians should be monitoring for clonus, hyperreflexia, tremor, seizures, agitation, pressured speech, or autonomic instability in all patients on MAOIs. Treatment of serotonin syndrome involves cessation of the affected drug, cyproheptadine, hydration, cooling, and benzodiazepines for seizure management.
|Patients should avoid when taking MAOis||Prescribers should avoid when patients taking MAOis|
Flockhart DA. Dietary restrictions and drug interactions with monoamine oxidase inhibitors: an update. J Clin Psychiatry 2012; 73 Suppl 1:17.
Tintinalli, J., Ma, O., Yealy, D., Meckler, G., Cline, D., Thomas, S. and Stapczynski, J., 2020. Tintinalli’s emergency medicine. 9th ed. [New York]: McGraw-Hill Education, pp.1204-1208.